Generalizing the lottery paradox

Abstract
This paper is concerned with formal solutions to the lottery paradox on which high probability defeasibly warrants acceptance. It considers some recently proposed solutions of this type and presents an argument showing that these solutions are trivial in that they boil down to the claim that perfect probability is sufficient for rational acceptability. The argument is then generalized, showing that a broad class of similar solutions faces the same problem. An argument against some formal solutions to the lottery paradox The argument generalized Some variations Adding modalities Anticipated objections.
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.1093/bjps/axl022
Options
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history
Request removal from index
Download options
Our Archive


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 28,777
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA
What Else Justification Could Be.Martin Smith - 2010 - Noûs 44 (1):10 - 31.
Belief, Credence, and Norms.Lara Buchak - 2013 - Philosophical Studies 2:1-27.
Reducing Belief Simpliciter to Degrees of Belief.Hannes Leitgeb - 2013 - Annals of Pure and Applied Logic 164 (12):1338-1389.
Proper Bootstrapping.Igor Douven & Christoph Kelp - 2013 - Synthese 190 (1):171-185.

View all 31 citations / Add more citations

Similar books and articles
The Collapse of Collective Defeat: Lessons From the Lottery Paradox.Kevin B. Korb - 1992 - PSA: Proceedings of the Biennial Meeting of the Philosophy of Science Association 1992:230-236.
Countable Additivity and the de Finetti Lottery.Paul Bartha - 2004 - British Journal for the Philosophy of Science 55 (2):301-321.
The Lottery Paradox Generalized?Jake Chandler - 2010 - British Journal for the Philosophy of Science 61 (3):667-679.
The Sequential Lottery Paradox.I. Douven - 2012 - Analysis 72 (1):55-57.
A Generalised Lottery Paradox for Infinite Probability Spaces.Martin Smith - 2010 - British Journal for the Philosophy of Science 61 (4):821-831.

Monthly downloads

Added to index

2009-01-28

Total downloads

193 ( #22,761 of 2,177,988 )

Recent downloads (6 months)

6 ( #45,332 of 2,177,988 )

How can I increase my downloads?

My notes
Sign in to use this feature


Discussion
Order:
There  are no threads in this forum
Nothing in this forum yet.

Other forums